|What's going on?
Jul 25, 2000
My partner went off all meds about six weeks ago. He has dropped over 50 pounds (from 195 to 138) since the beginning of this year and was diagnosed with disseminated MAC a few months ago, and his doctor (a recognized AIDS authority) told him things did not look good as my partner has proved resistant to all meds (he's had several genotype tests). His doctor offered some hope with ABT-378, but my partner tried it for only a short while--his failing health led him to decide he's fought this long enough (he almost died of dMAC in 1996 but PIs have given him four more years, so far.) His viral load has never been below 50,000 (since 1996), and he's had single digit T cells for several years now. When he went off all meds, his doctor said that he only had a few weeks left to live. We set up home hospice care and he was put on morphine, which helped his pain (mostly extreme discomfort) immensely. Shortly after that, his port-o-cath clogged up and he wasn't able to get any saline to prevent dehydration, which had previously been a big concern for over a month. For the past two weeks or so, however, he's feeling much better, has more energy, hasn't had any noticeable problems with dehydration, his appetite has improved a great deal, and he's gained several pounds (up to 145) in the past week or two. Is it possible for dMAC to have a spontaneous "remission"? He has been taking Thalomide for mouth ulcers, but otherwise he is on no antivirals or anti-MAC drugs. Is it possible the Thalomide is helping with the MAC? Of course, no one knows the future but God, but this whole thing is so confusing. What do you think might be going on?
Response from Dr. Feinberg
It is possible that the thalidomide has given his immune system enough of a break that his body is better able to fight the MAC infection. I think it is very unlikely that disseminated MAC would resolve spontaneously. You must both be thrilled at his clinical improvement -- I hope it lasts. Maybe he's up to retrying the ABT-378, which may give him even more quality time. Good luck!
pcp and travel
- White Bumps On Penis Sign Of HIV Infection
- Blood In Semen After Sucking Penis Worried I Have HIV
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Stinging Pain After Getting Head Worried I Have HIV
- Tingling In Feet After Blowjob Worried I Have HIV
- Can Genital Warts Cause Burning And Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.